Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Jan 11, 2024, 1:40 PM CST for 11 counties in Texas. It took effect at Jan 12, 2024, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 1:40 PM CST (19:40 UTC)
- In effect from
- Jan 12, 2024, 11:00 AM CST
- Expired
- Jan 12, 2024, 4:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS84 KEWX 111940 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 140 PM CST Thu Jan 11 2024 TXZ183-202-203-217>220-228-120345- /O.UPG.KEWX.FW.A.0002.240112T1700Z-240112T2200Z/ /O.NEW.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/ Val Verde-Kinney-Uvalde-Maverick-Zavala-Frio-Atascosa-Dimmit- 140 PM CST Thu Jan 11 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 4 PM CST Friday. The Fire Weather Watch is no longer in effect. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ184-185-204-120345- /O.NEW.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/ Edwards-Real-Medina- 140 PM CST Thu Jan 11 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 4 PM CST Friday. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
167 WWUS84 KEWX 120032 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 632 PM CST Thu Jan 11 2024 TXZ183>185-202>204-217>220-228-121200- /O.CON.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 632 PM CST Thu Jan 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 4 PM CST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
614 WWUS84 KEWX 120840 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 240 AM CST Fri Jan 12 2024 TXZ183>185-202>204-217>220-228-122200- /O.CON.KEWX.FW.W.0002.240112T1700Z-240112T2200Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 240 AM CST Fri Jan 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
116 WWUS84 KEWX 122158 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 358 PM CST Fri Jan 12 2024 TXZ183>185-202>204-217>220-228-122300- /O.EXP.KEWX.FW.W.0002.000000T0000Z-240112T2200Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Medina-Maverick-Zavala-Frio- Atascosa-Dimmit- 358 PM CST Fri Jan 12 2024 ...RED FLAG WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS... The Red Flag Warning will be allowed to expire as winds will continue to weaken through the late afternoon, becoming calm by this evening. Low humidity will still be seen over the next few hours and fire safety precautions should continue to be taken. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 11:29 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jan 11, 11:29 AM CST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1129 AM CST Thu Jan 11 2024 ...New AVIATION... .UPDATE... Issued at 1105 AM CST Thu Jan 11 2024 Visibility has improved across most of the area. A few spots are still at 1/4 mile, but they should be coming up quickly. We have allowed the Dense Fog Advisory to expire. Please continue to be cautious when driving in fog. && .SHORT TERM... (Today through Friday) Issued at 143 AM CST Thu Jan 11 2024 Tonight is mostly calm at the present time with temperatures ranging from the 30s in the Hill Country to the 40s for most of the remainder of the area. Expecting some potentially dense fog to develop in the Coastal Plains later tonight. At this time, it does not appear that this activity will reach the I35 corridor but will continue to monitor trends through the night for any possible need of a Dense Fog Advisory. Do you like days in January where temperatures are in the 70s? If so then enjoy today because will be the warmest day of the upcoming forecast period. The next storm system will be approaching the region today which will lead to south/southwest flow in the lower levels of the atmosphere. Wind speeds will be somewhat breezy this afternoon and temperatures will warm into the 70s for most locations with near 80 degrees possible in the southwest CWA. A Pacific front associated with the potent upper low will begin to move through the area from west to east after 9 pm tonight and push east of the area by 3 AM. There is a small chance of a brief shower or storm along the front for mainly the extreme northern counties. High-res models are not too bullish on overall storm chances but with the upper level wind field, any stronger cell could produce a convective severe gust or perhaps some small hail. Overall chances of this are low at this time, but worth mentioning here. The main story with this storm system will once again be the gradient winds behind the Pacific front similarly to the last system. West/northwest winds will likely be pushing 30-35 mph with gusts up to 50 to 55 mph once again overnight Thursday into Friday morning. The eastern counties will likely see a bit less of those wind speeds than the western counties. Have issued a Wind Advisory for the entire area beginning at midnight tonight and expiring at 1 pm Friday. In addition to the winds, low relative humidity values will allow for some chance for critical fire weather conditions for western areas. A Fire Weather Watch has been issued there. For more information about Fire Weather concerns see the Fire Weather section of this AFD below. Temperatures tonight will range from the middle 30s in the Hill Country to near 50 degrees in the southeast. Highs Friday behind the front will range from the lower 50s in the north to the lower 60s in the southwest. && .LONG TERM... (Friday night through Wednesday) Issued at 239 AM CST Thu Jan 11 2024 Key talking points: - Strongest front of the winter season now expected to arrive in the daytime hours Sunday - Frigid wind chill indices in the single digits to near zero are possible Sunday night and Monday night. - A brief episode of light freezing rain is possible mainly north of Interstate 10 early Monday morning. Winds from the Friday night front are expected to subside by dusk, and mostly clear sky could drop temps to below freezing over protected valleys Saturday morning. South winds return Saturday to salvage a near normal high temperature for one more day before things go south. The past 24 hours worth of NAM runs, plus the latest ECM models depict a much faster front which is typical of an arctic air mass and a long fetch of northerly flow aloft extending from the Central Plains well into Canada by Saturday afternoon. The result is a robust shift toward colder temperatures for Sunday with a 15-20 degree drop in high temperatures forecasted as compared to the previous forecast package across much of the area. The earlier arrival of subfreezing temperatures Sunday night have us considering a brief overrunning period and the potential of some light freezing precip mainly from 06Z to 12Z Monday. At this time there are few if any models producing significant precip output, so we are messaging little or no accumulation for now. Time sections from the GFS, though it is slower than the preferred model output, still depicts a rather quick deepening of the frontal inversion, so this helps reassure us that the period of lift over the frontal inversion should be cut off rather quickly. This low end threat has us more focused on the cold and wind chill index values that will probably warrant some advisory and warning headlines as we get closer to the event. The air mass is expected to keep temps well below seasonal norms for about 3 nights, with over 36 hours of subfreezing air over our far northern counties. Most of the models favor a moderation of the air in the daytime Wednesday. However, the broad upper pattern of suppressed heights over much of the CONUS suggests an additional surge of cold arctic air could arrive around next Thursday. && .AVIATION... (18Z TAFS) Issued at 1120 AM CST Thu Jan 11 2024 This morning's fog bank is rapidly dissipating and the only terminal with visibility restrictions is AUS. Their vis should be unrestricted within the next hour. All airports will be VFR through the rest of this period. Southerly winds will increase and become gusty this afternoon. The next challenge will be the winds behind a cold front that will move through the region overnight. Winds will shift to westerly through northwesterly in the period between 07Z and 09Z. They will also increase to 20 to 25 kts with gusts up to 40 kts. They should diminish by about 10 kts Friday afternoon. && .FIRE WEATHER... Issued at 143 AM CST Thu Jan 11 2024 A strong storm system will push through the area tonight and will bring strong west/northwest winds to the area Friday morning into the early afternoon hours. With temperatures warming into the 50s and 60s, humidity values will drop below 20 percent for areas along the Rio Grande and south of San Antonio around the 11 am. There will likely be a 3-4 hour window where 20 foot winds remain above 15-20 mph while RH values drop below 20 percent. It looks like winds will drop below 15-20 mph around 4-5 pm. With that window where both criteria meet between 11 am and 5 pm, have opted to issue a Fire Weather Watch for the the areas mentioned above. The day shift will finalize the timing of that brief window and will likely opt to upgrade all or parts of the watch area to a Red Flag Warning. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 72 42 54 35 / 0 20 0 0 Austin Bergstrom Intl Airport 73 43 55 28 / 0 20 0 0 New Braunfels Muni Airport 75 45 58 32 / 0 0 0 0 Burnet Muni Airport 73 37 52 31 / 0 20 0 0 Del Rio Intl Airport 77 46 64 33 / 0 0 0 0 Georgetown Muni Airport 72 39 53 31 / 0 30 0 0 Hondo Muni Airport 75 44 60 29 / 0 0 0 0 San Marcos Muni Airport 74 44 57 31 / 0 10 0 0 La Grange - Fayette Regional 73 46 55 32 / 0 30 0 0 San Antonio Intl Airport 74 46 58 34 / 0 0 0 0 Stinson Muni Airport 76 48 60 33 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from midnight tonight to 1 PM CST Friday for Atascosa- Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit- Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes- Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis- Uvalde-Val Verde-Williamson-Wilson-Zavala. && Short-Term...29 Long-Term...18 Aviation...05
Hazardous weather outlook, Jan 11, 3:35 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 335 AM CST Thu Jan 11 2024 TXZ171>173-183>194-202>209-217>225-228-120945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 335 AM CST Thu Jan 11 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Areas of fog will be expected this morning for locations mainly east of the I-35 corridor. Dense fog will likely develop, especially across much of the coastal plains. Another strong storm system will bring strong winds to the entire area starting after midnight. A Wind Advisory is in effect for the entire area for the 30-35 mph winds with gusts up to 50-55 mph. In addition there is a small chance of an isolated severe storm to the northeastern counties as the front moves through late this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Breezy winds will continue Friday morning before beginning to subside Friday afternoon. A Fire Weather Watch is in effect for Friday afternoon the Rio Grande Counties as low humidity develops alongside the breezy conditions. Coldest air of the winter season thus far across South-Central Texas will arrive on Sunday and continues through early next week. Highs in the 30s appear likely with lows in the teens and 20s. Wind chills could lower as low as the teens and single digits. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 1:44 AM CST | Fire Weather Watch | EWX | Atascosa, Dimmit, Frio, Kinney, Maverick, Uvalde and 2 more | 12 hr |
| Jan 11, 1:45 AM CST | Wind Advisory | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 35 hr |
| Jan 11, 2:56 AM CST | Dense Fog Advisory | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 11 more | 8 hr |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.